[Local anaesthetic systemic toxicity]

Ugeskr Laeger. 2020 Dec 14;182(51):V11190656.
[Article in Danish]

Abstract

Local anaesthetic systemic toxicity (LAST) gives rise to symptoms from the central nervous and cardiovascular systems. Knowledge about symptoms and risk factors is crucial in preventing LAST. Treatment of severe symptoms should often include vasopressors and sodium bicarbonate. In cardiac arrest the guidelines for advance life support including high-quality cardiopulmonary resuscitation (CPR) should be followed - emphasising prolonged CPR and extracorporeal life support (ECLS) in case of LAST. The conclusion of this review is that intravenous lipid emulsion should only be considered, when other interventions fail, and ECLS is unavailable.

Publication types

  • Review

MeSH terms

  • Anesthetics, Local / adverse effects
  • Cardiopulmonary Resuscitation*
  • Extracorporeal Membrane Oxygenation*
  • Heart Arrest* / chemically induced
  • Heart Arrest* / therapy
  • Humans
  • Sodium Bicarbonate

Substances

  • Anesthetics, Local
  • Sodium Bicarbonate